Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2023, 12:34 AM CDT for 5 counties in Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 12:34 AM CDT (05:34 UTC)
- Expired
- Jul 21, 2023, 1:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:45 AM CDT | TSTM WND GST 71 | 3 W Bloom, KS | Mesonet station DW9907 Bloom. |
| Jul 21, 12:55 AM CDT | TSTM WND GST 59 | 3 Wsw Kingsdown, KS | Mesonet station UP835 3.0 W Kingsdown (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
411
WUUS53 KDDC 210534
SVRDDC
KSC025-033-057-097-119-210615-
/O.NEW.KDDC.SV.W.0229.230721T0534Z-230721T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1234 AM CDT Fri Jul 21 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Western Kiowa County in south central Kansas...
East central Meade County in southwestern Kansas...
Northwestern Comanche County in south central Kansas...
Clark County in southwestern Kansas...
* Until 115 AM CDT.
* At 1234 AM CDT, severe thunderstorms were located along a line
extending from near Ford to 11 miles southeast of Meade, moving
east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ford around 1240 AM CDT.
Other locations in the path of these severe thunderstorms include
Bucklin, Mullinville and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9984 3716 10030 3770 9994 3765 9926
3700 9973
TIME...MOT...LOC 0534Z 286DEG 18KT 3764 9981 3719 10016
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA2 follow-up statements
047
WWUS53 KDDC 210546
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1246 AM CDT Fri Jul 21 2023
KSC025-033-057-097-119-210615-
/O.CON.KDDC.SV.W.0229.000000T0000Z-230721T0615Z/
Ford KS-Kiowa KS-Meade KS-Comanche KS-Clark KS-
1246 AM CDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...EAST CENTRAL MEADE...
NORTHWESTERN COMANCHE AND CLARK COUNTIES...
At 1246 AM CDT, severe thunderstorms were located along a line
extending from near Kingsdown to near Clark State Lake to 8 miles
northwest of Ashland to 6 miles northwest of Englewood, moving
southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Clark State Lake around 1250 AM CDT.
Other locations in the path of these severe thunderstorms include
Ashland, Bucklin, Acres and Sitka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9984 3716 10030 3766 9994 3757 9931
3700 9973
TIME...MOT...LOC 0546Z 299DEG 29KT 3756 9976 3737 9978 3726 9990 3710
10007
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVORKA872
WWUS53 KDDC 210600
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
100 AM CDT Fri Jul 21 2023
KSC119-210610-
/O.CAN.KDDC.SV.W.0229.000000T0000Z-230721T0615Z/
Meade KS-
100 AM CDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEADE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and southwestern Kansas.
LAT...LON 3700 9984 3709 10009 3765 9987 3757 9931
3700 9973
TIME...MOT...LOC 0600Z 286DEG 34KT 3758 9968 3733 9961 3722 9973 3706
9990
$$
KSC025-033-057-097-210615-
/O.CON.KDDC.SV.W.0229.000000T0000Z-230721T0615Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
100 AM CDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE
AND CLARK COUNTIES...
At 100 AM CDT, severe thunderstorms were located along a line
extending from near Bucklin to 10 miles southeast of Clark State Lake
to near Ashland to near Acres, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sitka and Mullinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9984 3709 10009 3765 9987 3757 9931
3700 9973
TIME...MOT...LOC 0600Z 286DEG 34KT 3758 9968 3733 9961 3722 9973 3706
9990
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:25 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 21, 12:25 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1225 AM CDT Fri Jul 21 2023 ...Updated Aviation... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1225 AM CDT Fri Jul 21 2023 Radar observations across southwest KS show decaying showers and thunderstorms are impacting all terminals, bringing MVFR/IFR cigs and vis. These conditions will continue for the next few hours as the convective activity slowly makes its way through the area. Given significant precipitation will have fallen from these storms, abundant moisture will support lingering low stratus and IFR cigs through much of the morning, recovering to MVFR by 16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong but variable winds will be likely within any thunderstorms that impact any terminals, but light and variable winds should prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 61 87 / 90 20 0 0 GCK 62 77 59 87 / 90 20 0 0 EHA 62 76 59 88 / 80 20 10 0 LBL 64 77 60 88 / 90 20 10 0 HYS 62 82 61 89 / 90 20 0 0 P28 66 80 63 87 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for KSZ030-043>045-061>064-074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 21 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jul 20, 11:39 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Thu Jul 20 2023
KSZ085-086-210515-
Seward KS-Stevens KS-
1139 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Seward
and southern Stevens Counties through 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Seward
and southern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3700 10155 3722 10137 3700 10064
TIME...MOT...LOC 0439Z 300DEG 31KT 3711 10135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, Jul 20, 11:44 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1144 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Gst 4 SSE Lakin 37.89N 101.23W
07/20/2023 M62 MPH Kearny KS Mesonet
Mesonet station LKUK1 Lakin.
&&Special weather statement, Jul 21, 12:07 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1207 AM CDT Fri Jul 21 2023
KSZ064-077-078-087-088-210545-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
1207 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Ford, southeastern
Hodgeman, northern Meade, eastern Gray and northern Clark Counties
through 1245 AM CDT...
At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ensign, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bloom, Ford, Bucklin and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Kansas.
&&
LAT...LON 3739 10061 3791 10037 3793 9960 3731 9962
TIME...MOT...LOC 0507Z 279DEG 26KT 3761 10007
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HOVORKALocal storm report, Jul 21, 12:12 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1212 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Tstm Wnd Gst 1 WSW Hugoton 37.17N 101.37W
07/20/2023 M66 MPH Stevens KS AWOS
AWOS station KHQG Hugoton.
&&
RBLocal storm report, Jul 21, 12:25 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM Tstm Wnd Gst 2 WSW Liberal 37.03N 100.97W
07/21/2023 M56 MPH Seward KS AWOS
AWOS station KLBL Liberal.
&&Local storm report, Jul 21, 12:28 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Gst Liberal 37.04N 100.94W
07/21/2023 M70 MPH Seward KS Emergency Mngr
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt | 44 min |
| Jul 20, 7:42 PM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jul 20, 8:55 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jul 20, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jul 20, 9:59 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 20, 10:19 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 40 min |
| Jul 20, 10:36 PM CDT | Flash Flood Warning | DDC | Finney | 5 hr |
| Jul 20, 10:48 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| Jul 20, 10:52 PM CDT | Special Weather Statement | DDC | Morton | 23 min |
| Jul 20, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Scott | 51 min |
| Jul 20, 11:08 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 3 hr |
| Jul 20, 11:18 PM CDT | Tornado Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade | 24 min |
| Jul 20, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 52 min |
| Jul 20, 11:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 20, 11:53 PM CDT | Flash Flood Warning | DDC | Edwards, Ford, Hodgeman | 3 hr |
| Jul 20, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 51 min |
| Jul 21, 12:05 AM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jul 21, 12:07 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Meade | 3 hr |
| Jul 21, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 57 min |
| Jul 21, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| Jul 21, 1:54 AM CDT | Areal Flood Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more | 10 hr |
| Jul 21, 2:40 AM CDT | Special Weather Statement | DDC | Morton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.